Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 295, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Sep 1, 2003, 7:41 PM EDT for Jefferson County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2003, 7:41 PM EDT (23:41 UTC)
- Expired
- Sep 1, 2003, 8:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Jefferson County, KY
The radar
The Louisville radar (KLVX), 29 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 012341 SVRLMK KYC111-020015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 741 PM EDT MON SEP 1 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY THIS INCLUDES THE CITY OF LOUISVILLE * UNTIL 815 PM EDT * AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER VALLEY STATION...OR ABOUT 9 MILES SOUTHWEST OF LOUISVILLE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOUISVILLE AROUND 750 PM EDT OKOLONA AROUND 755 PM EDT FERN CREEK...HIGHVIEW...ST. MATTHEWS AROUND 800 PM EDT JEFFERSONTOWN...LYNDON AROUND 805 PM EDT MIDDLETOWN...ANCHORAGE AROUND 810 PM EDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3819 8587 3807 8590 3812 8547 3831 8553 $$ JSD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:20 PM EDT, 5 hours 21 minutes earlier.
Area forecast discussion, Sep 1, 2:20 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 220 PM EDT MON SEP 1 2003 .SHORT TERM... A WARM FRONT STRETCHED ACROSS CENTRAL ILLINOIS AND INDIANA THIS AFTERNOON WITH A VERY MOIST (PW 2.00) TROPICAL AIRMASS OVER THE COUNTY FORECAST AREA. AT 18Z ONLY A FEW THUNDERSTORMS HAD DEVELOPED ACROSS THE AREA. WIND FIELDS REMAIN STRONG THIS AFTERNOON WITH 850 WINDS AROUND 40KTS. WE WILL KEEP AN EYE OF DEVELOPING THUNDERSTORMS THIS AFTERNOON, ESPECIALLY FOR THE POSSIBILITY OF GUSTY WINDS. THE MODELS ARE IN AGREEMENT ON DROPPING THE WARM FRONT SLIGHTLY SOUTH OVERNIGHT AND INTO MONDAY. WITH THIS IN MIND WE WILL GO WITH LIKELY POPS ACROSS THE EXTREME NORTHERN PORTION OF THE CFA OVERNIGHT AND ACROSS MUCH OF THE REGION TUESDAY. THE WHOLE SYSTEM SHIFTS EAST TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL TROF MOVES INTO THE REGION. THE SURFACE LOW WILL CROSS KENTUCKY DURING THIS TIMEFRAME AND ADDITIONAL HEAVY RAIN WILL BE POSSIBLE. THE FRONT WILL FINALLY EXITS THE REGION THURSDAY AS COOL HIGH PRESSURE BUILDS INTO THE LOWER OHIO VALLEY. .EXTENDED DISCUSSION (THURSDAY NIGHT THROUGH MONDAY)... BY FRIDAY THE COLD FRONT SHOULD BE WELL OFF TO THE EAST ALTHOUGH LARGE SCALE 500 MB TROUGH STILL TO RESIDE OVER THE EASTERN GRT LAKES AND OH VLY. WILL HAVE A CLEARING TREND BY EARLY IN THE PERIOD WITH NIL POPS AND LOW CLOUD COVER FOR THE REMAINDER OF EXTDD. TEMPS A LITTLE COOLER TOO GIVEN LOWER HEIGHTS...ABOUT 5 DEGREES COOLER THAN NORMAL FOR HIGH TEMPS. .LMK...NONE. JA
Hazardous weather outlook, Sep 1, 3:37 PM EDT, 4 hours 4 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 337 PM EDT MON SEP 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A WARM FRONT LOCATED ACROSS CENTRAL INDIANA WILL SETTLE INTO SOUTHERN INDIANA LATER THIS EVENING. A LINE OF THUNDERSTORMS IS FORECAST TO DEVELOP ALONG AND AHEAD OF THE FRONT. THESE STORMS SHOULD DROP INTO SOUTHERN INDIANA AND NORTHERN KENTUCKY THIS EVENING. A FEW OF THE STORMS MAY REACH SEVERE CRITERIA WITH THE MAIN THREAT DAMAGING WIND GUSTS OVER 50 MPH. A FEW TORNADOES ARE ALSO POSSIBLE...MAINLY NORTH OF THE OHIO RIVER. THE MAIN THREAT AREA FOR SEVERE THUNDERSTORMS WILL BE NORTH OF THE WESTERN KENTUCKY AND BLUEGRASS PARKWAYS IN NORTH-CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA. FINALLY...THERE WILL BE A CONTINUED THREAT OF HEAVY RAINFALL WHICH MAY CAUSE LOCAL FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WARM AND HUMID CONDITIONS WILL HELP PROMOTE MORE SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY. A COLD FRONT IS EXPECTED TO PUSH THROUGH THE REGION ON WEDNESDAY BRINGING AN END TO THE THUNDERSTORM ACTIVITY FOR OUR REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. JB
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.